Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2009, 4:07 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 4:07 PM PDT (23:07 UTC)
- Expired
- Jul 3, 2009, 4:30 PM PDT
- In force
- 23 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 36 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:23 PM PDT | HAIL 1 | 1 Se Boulder City, NV | STORM SPOTTER REPORTED QUARTER-SIZED HAIL IN BOULDER CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 032307 SVRVEF AZC015-NVC003-032330- /O.NEW.KVEF.SV.W.0009.090703T2307Z-090703T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 407 PM PDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 430 PM PDT/430 PM MST/. * AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOULDER CITY...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...BOULDER BEACH...BOULDER CITY... CALLVILLE BAY...HOOVER DAM AND RAILROAD PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3616 11472 3596 11459 3583 11492 3599 11503 TIME...MOT...LOC 2306Z 241DEG 12KT 3596 11488 $$ MORGAN
1 follow-up statement
000 WWUS55 KVEF 032319 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 419 PM PDT FRI JUL 3 2009 AZC015-NVC003-032330- /O.CON.KVEF.SV.W.0009.000000T0000Z-090703T2330Z/ MOHAVE AZ-CLARK NV- 419 PM PDT FRI JUL 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT/430 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOULDER CITY...MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE STORM WAS DEVELOPING OVER THE EL DORADO DRY LAKE BED JUST SOUTH OF RAILROAD PASS...AND THIS STORM WILL ALSO BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOOVER DAM...CALLVILLE BAY AND BOULDER BEACH. LAT...LON 3616 11472 3596 11459 3583 11492 3599 11503 TIME...MOT...LOC 2318Z 241DEG 12KT 3598 11484 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:33 PM PDT, 34 minutes earlier.
Area forecast discussion, Jul 3, 3:33 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 333 PM PDT FRI JUL 3 2009 .SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS. && .SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY. OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS. AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT. INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND NORMAL FOR 4TH OF JULY ACTIVITIES. AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON MAY MIX THINGS A LITTLE BETTER. .LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING. CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER 8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND ERRATIC NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD GUST TO OVER 40KTS NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && STACHELSKI/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM PDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 619 AM PDT FRI JUL 3 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-040000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED FOR AREAWIDE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 2:13 PM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN ROBINSON TANK RAWS 36.48N 112.84W
07/03/2009 M1.15 INCH MOHAVE AZ MESONET
THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
HOUR FROM A THUNDERSTORM.
&&
STACHELSKILocal storm report, Jul 3, 4:00 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 14 NE WIKIEUP (MWPA3) 34.88N 113.47W
07/03/2009 M2.76 INCH MOHAVE AZ MESONET
THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
INCHES OF RAIN WAS REPORTED.
0350 PM HEAVY RAIN 9 E CEDAR HILLS 35.16N 113.64W
07/03/2009 M1.50 INCH MOHAVE AZ MESONET
THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
RAIN IN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:39 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 66 min |
| Jul 3, 4:27 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 33 min |
| Jul 2, 5:13 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 32 min |
| Jul 2, 6:07 PM PDT | Areal Flood Advisory | VEF | Mohave | 85 min |
| Jul 3, 2:22 AM PDT | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Jul 3, 3:00 AM PDT | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Jul 3, 4:38 AM PDT | Flash Flood Warning | VEF | Mohave | 93 min |
| Jul 3, 1:28 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Jul 3, 3:31 PM PDT | Areal Flood Advisory | VEF | 119 min | |
| Jul 3, 4:03 PM PDT | Flash Flood Warning | VEF | Mohave | 117 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.